Tardive dyskinesia is a condition that results from the use of antipsychotic drugs (also known as neuroleptic medications). Often times these medications are prescribed to treat schizophrenia and other mental disorders. Occasionally, certain neuroleptic drugs may be prescribed to treat certain gastrointestinal diseases as well.
Definition & Facts
Prescription drugs categorized as dopamine receptor blocking drugs have the potential ability to result in a side effect called chorea, which means involuntary or uncontrollable movements of the face and/or body. This condition, when stemming from use of antipsychotic drugs, is known as tardive dyskinesia.
Tardive dyskinesia may be reversible in some, especially if caught early. In others, it will become a permanent, incurable condition even after use of neuroleptics has stopped. Neuroleptic or antipsychotic medications affect dopamine levels in the brain. Dopamine is a neurotransmitter largely responsible for muscle movements. When dopamine levels are irregular, involuntary or uncontrollable muscle movements may develop.
Symptoms & Complaints
- Lip smacking
- Cheek movements
- Unintentionally sticking out the tongue
- Uncontrolled or rapid blinking
- Arm waving
- Hand flapping
- Finger tapping
- Swinging or turning of the midsection or trunk
This disorder is not inherited, present at birth, or related to genetic factors. The only known source of tardive dyskinesia is the use of antipsychotic medications. Typically this disorder develops in individuals who have been taking prescription antipsychotic medications for at least three months or longer.
Other diseases may produce similar effects to tardive dyskinesia, but are organic in nature and are not the result of these medications. Disorders with similar involuntary movements may include:
Newer prescription antipsychotics are less likely to result in tardive dyskinesia than older antipsychotic medications. The prescription medications most commonly associated with the rare disorder are:
Diagnosis & Tests
Individuals who are prescribed neuroleptic or antipsychotic medications should have a check-up at least once every year to be screened for tardive dyskinesia. Most doctors will typically utilize the Abnormal Involuntary Movement Scale Test (AIMS) to screen for the disorder.
If doctors notice that TD symptoms are present, they will most likely also screen for diseases which produce similar symptoms, so to rule them out. Screening for those disorders is typically done through blood tests or computed tomography (CT) scan or magnetic resonance imaging (MRI) scanning.
Treatment & Therapy
The best treatment for this disorder is prevention. When being prescribed an antipsychotic or neuroleptic medication, the benefits of the medication should always outweigh the risks. Once diagnosed with tardive dyskinesia, doctors may stop treatment with the medication believed to be responsible for the onset of symptoms.
In some cases, doctors may elect to switch to a different or newer neuroleptic drug, or may simply lower the dose of the current medication. For some individuals, all symptoms may suddenly halt once medication is stopped. For others, symptoms may remain permanent even after medicinal treatment has stopped.
Although no drug can cure TD, certain prescription medications may be administered to lessen the symptoms or make them more tolerable. These may include:
Although natural treatments have not yet been proven effective by the FDA, some individuals may find relief from certain supplements to help control movements including:
In the most severe cases of TD, some doctors may recommend patients undergo a treatment referred to as deep brain stimulation or DBS. DBS is a procedure in which a device known as a neurostimulator delivers electrical signals to the areas of the brain which primarily control movement.
Prevention & Prophylaxis
Patients who consume these type of prescription drugs have a lesser chance of developing TD if they are prescribed one of the newer generation neuroleptics rather than one of the older prescriptions on the market. Any individual who is being treated with long-term antipsychotic medications should be screened by their doctor at a minimum of one time per year and should be given the AIMS test to measure movement control.
There is a positive correlation between the length of time a person is treat with antipsychotics, and that individual's chances of developing TD. For this reason, doctors should monitor mental health conditions closely and do frequent follow-ups to ensure prescription neuroleptics are not being used longer than what may be considered medically necessary.
Doctors and providers should be aware that TD may occur more commonly in women, especially women who have already gone through menopause. TD also more commonly affects African Americans, individuals ages 55 or older, and anyone who abuses drugs or abuses alcohol.
Catching and diagnosing TD early, can lead to a swifter change in medication, or lowering of dose. For this reason, it is especially important for patients to be conscious of their movements and immediately report and changes to their doctor.